Topic: Decisions, decisions

We need y'all's advice.  Today hubby had CT scan and it is unchanged.  Everything including the mets are stable.  Doctor said that he would like to see some shrinkage, but no growth with cholangio isn't bad either.  Told us tumor is still too large to consider chemoablation.  Suggested that he switch to combo of Xeloda and Oxiliplatin from the Gemzar/Xeloda he's been on for 4 cycles.  He's tolerating those drugs really well and doctor said it's up to him if he'd like to try this new treatment.  Discussed the side effects and they don't sound too bad.  I asked him why not go to Gemzar/oxiliplatin and he said didn't recommend it as it is pretty toxic.   So what to do?  Told him we would call next week with our decision, thought we would check with the experts first!

Re: Decisions, decisions

I was on gem/ox. Shrank my tumor from 8cmx5cm to 4cmx2.3cm or something like that (chemo brain can't remember the exact amounts). I had 6 rounds before I couldn't tolerate the oxy anymore. But it shrank my mets in my lymph nodes to normal size.
The main lasting side effect is neuropathy. It's pretty common. No cold drinks, you can't touch anything cold (even eggs from the fridge) and feet tingle, sting, and feel kind of like a major being asleep feeling. It's annoying. My throat and hands cleared up quickly each time. But my feet still have neuropathy. It's getting better. Been about 10 months since they stopped oxy. But the alternative was not to get it. And the oxy worked for me. I am getting the feeling back slowly. It was worth it to me looking back.
It did look kind of silly when I went to the grocery store, tho, with my gloves so I could get stuff out of the refrigerated section. And I wore gloves at home to get things out of the fridge and freezer.
The short term effects for me were nausea. I finally just started giving in to it and after 1/2 hour or so I was fine. If I fought it I fought it for 3 days. Low blood counts (worry about infections) and tiredness were other side effects. But really, that was about it.
My side effects from Xeloda were a lot stranger but short lived.
I don't understand why the doc wants to take him off Gemzar, tho, as I understood that to be the one main chemo used to fight this cancer in combination with other drugs. He must have his reasons. Both gem and oxy do attack the blood counts, so maybe that's why?
Kris

KrisJ
"Don't just have minutes in the day; have moments in time."
Any opinions I give are based on personal experiences, and are not based on medical knowledge. I strongly suggest receiving medical care and opinions.

Re: Decisions, decisions

Kris,
Thanks for your input.  I think the blood count was the issue he mentioned.  I'm really glad the combo worked for you.  I don't know if Chris would be as tolerant of the side effects as you were.  He's had numbness in one of his feet before from a herniated disc and found it to be highly annoying, but if it might beat back the monster, it's worth serious consideration.
                                    Dianne

Re: Decisions, decisions

It's highly annoying, all right. I line dance twice a week, and when the feet are extra bothersome, it's tough to do. I did have to stop for a little while. But the alternative is no treatment or treatment that didn't work as well, so it's worth it to me. I also had to give up riding my motorcycle because I couldn't feel to shift the gears. Plus, I had a surgery last year to "prepare" me for the chemo, etc. They implanted a pump in my abdomen and cleaned out some of my affected lymph nodes. So I didn't have the strength for a while. But the feet are a problem, but worth it if the oxy works as well on him as me.
Kris

KrisJ
"Don't just have minutes in the day; have moments in time."
Any opinions I give are based on personal experiences, and are not based on medical knowledge. I strongly suggest receiving medical care and opinions.

Re: Decisions, decisions

Hi.

My daughter, Lauren, was on Gemzar, Cisplatin, and 5FU for a long time and had a lot of shrinkage. Her doctor took her off Cisplatin a while ago because he didn't want to ruin her kidneys. With the two chemos, things stayed stable. She had a radioembolization therapy called Theraspheres where they shot beads of radiation into the tumors in her liver. It was supposed to kill the tumors targeted. Instead, a new tumor popped up!! So, Lauren just started on Oxaliplatin and Xeloda yesterday. The Oxaliplatin has made her very sensitive to cold. She could not crack her eggs this morning because they were too cold to touch. You are probably wondering why I didn't make her eggs for her. Unless she is really sick in bed, she is so independent, she won't let me do anything for her. One of her hands was numb today and she couln't write very well. Her feet felt really cold on the tile floor in the bathroom. Other than that, she feels ok. No stomach problems so far. They did give her double the amount of Decadron that they usually give her and that is not easy to deal with. We had them drop the dose before because it made her really irritable and she snapped at everyone all the time. They said she needed the full dose with the Oxaliplatin to help if she developed an allergic reaction. Whatever you decide, it is your choice and I am sure you will choose what is right for your husband. All the best to you both.

-Pam

My beautiful daughter, Lauren Patrice, will live on in my heart forever.

My comments, suggestions, and opinions are based on my experience as a caretaker for my daughter, Lauren and from reading anything I can get my hands on about Cholangiocarcinoma. Please consult a physician for professional guidance.

Re: Decisions, decisions

Shoes and gloves will be their best friends. I put gloves on to get eggs out of the fridge and let them sit on the counter for about 20 minutes until I was able to pick them up without the gloves. Didn't want raw eggs on my gloves! And I wore socks 24/7 except during showers until just about a month ago. Even now my feet are still cold sometimes.
Put the flip flops away. Sorry!

KrisJ
"Don't just have minutes in the day; have moments in time."
Any opinions I give are based on personal experiences, and are not based on medical knowledge. I strongly suggest receiving medical care and opinions.

Re: Decisions, decisions

This is so interesting...my mom got her CT results back today and the tumor was mainly unchanged (grew .02 cm, from 6.8 to 7.0) but the oncologist made it sound like after 9 weeks and 1 round of 6 chemos, that we are done trying. Period. His next recommendation is Sorafenib, or Nexavar, but with the goal of prolonging life but not shrink tumors to get to resection. We just found out about her cancer in April so to give up the goal of resection this early on was kind of shocking to me. Hmmmmmmm. Thoughts?
-Melissa

Re: Decisions, decisions

Dear Melissa, the thought that jumps out at me is to get a 2nd opinion, you know we are big believers in that. Even if the opinion is the same, you will never question that you covered all you could.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Decisions, decisions

Mellisa…Sorafenib (Nexavar) generally, is easy to tolerate.  It is a protein inhibitor disrupting a pathway necessary for tumor development. 
I think that it is important for you to speak with the oncologist. You would want clarification in regards to the increase in tumor size, raised tumor markers, and your Mom’s physical condition including, the need for a blood transfusion.  You would want to know why Sorafenib is the next drug of choice and what to expect in regards to side effects. You might also want to ask whether Sorafenib is to be used in combination with another drug.  Melissa, do not hesitate from asking pertinent questions and as Lainy mentioned, don’t hold back from obtaining a second opinion. 
Good luck and
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Decisions, decisions

Melissa,

Dr. Z is probably trying to be cautious with your Mom because of her blood clot issues. He also probably thinks she cannot handle some of the harsher chemos. I would call him and talk to him if you are not satisfied with your Mom's treatment. I question his reasons for what he does all the time to his face. He usually has a good reason for why he does what he does. He has been doing this for a long time and I feel he knows what he is doing. Plus I know it is a group of doctors called the tumor board that meet and discuss the patients and decide what treatment is best.  If I ever felt Lauren was not getting the best care, I would get a second opinion in a heartbeat. It seems after reading everything everyone posts on here, that all cancer centers use the same chemo regimens. It's just that some people respond to particular treatments better than others. I hope you talk to him and find some peace of mind.

-Pam

My beautiful daughter, Lauren Patrice, will live on in my heart forever.

My comments, suggestions, and opinions are based on my experience as a caretaker for my daughter, Lauren and from reading anything I can get my hands on about Cholangiocarcinoma. Please consult a physician for professional guidance.